ASN's Mission

To create a world without kidney diseases, the ASN Alliance for Kidney Health elevates care by educating and informing, driving breakthroughs and innovation, and advocating for policies that create transformative changes in kidney medicine throughout the world.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on Twitter

Kidney Week

Abstract: FR-PO186

AKI Post SARS-CoV-2 Vaccine in Patients Treated With an Immune Checkpoint Inhibitor (ICPi): Immune Double Whammy!

Session Information

Category: Onconephrology

  • 1600 Onconephrology

Authors

  • Baker, Richard, University of Cincinnati College of Medicine, Cincinnati, Ohio, United States
  • Gosalia, Kinjal, Donald and Barbara Zucker School of Medicine at Hofstra/Northwell, New York, New York, United States
  • Jhaveri, Kenar D., Donald and Barbara Zucker School of Medicine at Hofstra/Northwell, New York, New York, United States
  • Gudsoorkar, Prakash Shashikant, University of Cincinnati College of Medicine, Cincinnati, Ohio, United States
Introduction

Immune check point inhibitors (ICPi) have become the first line treatment for most of the cancers and have shown promising results.Vaccine has mitigated the spread of COVID-19 infection, however there are no reported cases in literature of precipitation of AKI in patients treated with ICPi. We describe 3 cases of vaccine induiced AIN in patients treated with ICPi. The plausible explanation is amplification of autoimmunity from SARS-CoV-2 vaacine under the influence of ICPi.

Case Description

Pt 1: 55 year old man on pembrolizumab for lung adenocarcinoma (b/l SCr 1.1 mg/dL) came with AKI (SCr 7.65 mg/dL) after he received first dose of Pfizer SARS-CoV-2 vaccine a week prior to admission.COVID19 PCR was negative. Kidney biopsy showed AIN. ICPi was stopped and oral prednisone (1 mg/kg) was started. SCr declined sharply. Steroid was tapered over 7 months, SCr improved to 1.7 mg/dL. Rechallenge with ICPi was defered.
Pt 2: 68 year old female was on ipilimumab for metatstaitc melanoma.10 days after her first dose of Pfizer SARS-CoV-2 vaccine she developed AKI, SCr 3.4 mg/dL (b/l 1.3 mg/dL). COVID19 PCR was negative. Kidney biopsy showed AIN. ICPi was stopped and oral prednisone (1mg/kg) was started. At 5 months her SCr was 1.6 mg/dL on prednisone 5 mg qd, however she died from sepsis and multiorgan failure.
Pt 3: 65 year old female with h/o bladder cancer on pemborlizumab developed AKI, SCr 2.18 mg/dL (b/l 0.8 mg/dL). 3 weeks prior she got a booster dose of Pfizer SARS-CoV-2 vaccine. COVID19 PCR was negative. ICPi was discontinued. CRP was 40 mg/dL (was < 3mg/dL prior) and urine retinol binding protein to creatinine (uRBP/Cr) ratio was 3797 mcg/g Cr (normal < 190). Pateint declined kidney biopsy. Kidney function returned to baseline in 6 weeks without steroids. The cause of AKI was presumed to be AIN based on the elvated uRBP/Cr ratio.

Discussion

A strong immune response from SARS-CoV-2 vaccine combined with an uninhibited immune system from ICPi may have led to an amplification of autoimmunity leading to AIN. We suggest, extra surveillance in patients receiving ICPi after SARS-CoV-2 vaccination is justified, and investigation into the amplification of T-lymphocyte response from highly immunogenic vaccines in patients receiving ICPi will throw more light on the immunopathogenesis.